A 42 year old heterosexual male with symptomatic human immunodeficiency virus infection presented with a 2-week history of tense blistering skin lesions following azidothymidine therapy. Urinary porphyrin excretion confirmed the diagnosis of porphyria cutanea tarda. The blisters resolved following the withdrawal of the drug but recurred when rechallenged. Three other cases of porphyria cutanea tarda, not associated with azidothymidine, who subsequently developed acquired immunodeficiency syndrome have recently been described. If azidothymidine is not the precipitating agent, it is possible that human immunodeficiency virus itself can impair porphyrin metabolism, leading to the clinical and biochemical features of porphyria cutanea tarda.
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.